Thunderstorm Wind, Sherman
- When
- June 12, 10:22 PM CST
- Where
- Sherman County, 2.33 mi WNW of Mallett
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.360, -102.140
A weak upper level disturbance moved along the northern side of an upper level ridge centered across the Desert Southwest generating thunderstorms over the mountains of Colorado and New Mexico. These storms slowly moved east into the Panhandles and encountered an environment with weak to moderate wind shear but extreme instability and high moisture which allowed these storms to thrive and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A weak upper level disturbance moved along the northern side of an upper level ridge centered across the Desert Southwest generating thunderstorms over the mountains of Colorado and New Mexico. These storms slowly moved east into the Panhandles and encountered an environment with weak to moderate wind shear but extreme instability and high moisture which allowed these storms to thrive and increase in severity and organization as they tracked east. The main impact from the storms were from damaging winds as they crossed out of New Mexico and Colorado into the Panhandles, but some hail was also reported. The most significant damage occurred with a storm that strongly bowed as it moved southeast across Cimarron County Oklahoma. This storm produced wind speeds likely around 90 mph in some locations based on damage and were measured just shy of 80 mph near Boise City, OK at a mesonet site. The storm produced widespread wind damage from Kenton to Boise city and southeast to Griggs, OK. Widespread damage to trees and powerlines occurred and isolated significant roof damage occurred as well, including the Boise City High School auditorium, which lost part of it's roof completely. Fifty-five power poles were reported damaged across Cimarron County with around 1600 customers without power during the peak outage after the storms. Power was out until well into the afternoon hours on Sunday for some locations. This storm continued to grow upscale and eventually merged across the northwestern Texas Panhandle with another broken line of storms that had crossed the New Mexico border near I-40, also producing severe wind gusts as they entered the Texas Panhandle. This storm complex tracked east-southeast and continued to produce severe wind gusts and heavy rainfall, especially across the northern and central Texas Panhandle. The storm complex finally weakened early Sunday morning as instability decreased.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 5:29 PM CST, 4 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 629 PM CDT Sat Jun 12 2021 .AVIATION... There is still some uncertainty about the potential for some thunderstorms to make it into the Oklahoma and Texas Panhandle from New Mexico. Main timing will be from about 02Z for KDHT, 04Z for KGUY, and 06Z for KAMA if they are to be impacted. Have VCTS in the TAF as confidence is still not very high if these storms will maintain themselves or how wide spread they will be. If thunderstorms do make it into the area this could create concern for LLWS even if they are up to 5 miles away. Surface winds will be out of the east to south around 5 to 15 kts, without interference from outflows. CIGs should also remain above 9k ft outside of any active thunderstorm. Hoffeditz && .PREV DISCUSSION... /Issued 349 PM CDT Sat Jun 12 2021/ SHORT TERM...Tonight through Sunday Night... H5 ridge axis extends from NRN Mexico into W Texas. Two subtle ridge riding S/WVs can be seen in WV imagery in NRN NM and ERN AZ and these are forecast to cross the region through the overnight hours. The low level flow has returned to a more easterly direction behind yesterdays front which is now located near a Hereford Wichita Falls line, but will slowly lift and become more diffuse through the night allowing winds to turn more SE. Abundant low level moisture remains near and north of the boundary and Tds are in the 60s with even some low 70s. Models agree that H7 moisture advection has been occurring through the day with an H7 theta-e ridge setting up near the WRN Panhandles. MLCAPE is around 2500-3500 J/KG and the SPC RAP shows an impressive 3000-4000 MLCAPE by 01 UTC. While this seems high, it should be noted that the 12Z sounding showed observed MLCAPE of just over 4000 J/KG which might be a record for the station! Effective bulk shear is forecast to the be 30-35 tonight while the 0-3km helicity increases to 200-300 with the help of a 30 kt LLJ. This all seems to be setting the stage for a TSTM event and assoc severe chcs with discrete cells possible early in the evening possibly congealing into an MCS, HOWEVER there is one major caveat - there is a cap. While all the momentum was towards the more agressive models 18-24 hours ago, that has come to a screeching halt since then and models have reverted to extremely different solutions regarding how tonight will play out. Although the GFS remains extremely agressive (and persistent), am somewhat dubious of this solution given what appears to be convective feedback that significantly strengthens the S/WV over the WRN Panhandles before it crosses to the east. The FV3 Hi-res is one of the more agressive CAMs (GFS influence?) and SPC HREF is relatively excited as well with developing an MCS, but HRRR, NAM and others are not (HRRR not at all). SPC has expanded the SLT risk through the day and it now includes the entire WRN Panhandles (including a hatched area for wind west), but there is still significant uncertainty given huge spread in model guidance that ranges from an MCS impacting much of the area to nothing holding together vs the cap and very little or nothing happening. Current forecast is closest to the TTU WRF which is a nice compromise solution. Forecsat is showing SCT TSTMs in the west this evening (40-50% coverage) and lesser coverage in the east as things weaken (20-30%). There would be a threat for large hail and damaging wind and and a very low tornado potential in this case. If the most aggressive CAMs verify, a significant MCS would provide even higher wind and heavy rainfall threat which is why SPC is also highlighting a significant wind threat (hatched area) in the SWODY1. H5 ridge builds north towards the Four Corners with mid level flow becoming more NNW on Sunday. This flow regime does not favor NM mountain convection crossing the border, but CAPE remains very high and wind shear is sufficient that we can not rule out influence from mountain generated storms further north than normal. S/WVs riding this ridge also could cause cap to break allowing isolated storms to form locally. Without presence of a boundary to provide low level forcing, POPs have been limited to SLT CHC tomorrow and tomorrow night but are above the NBM forecast POPs which are less than 15 across the board. Even though we are not seeing heat advisory level temps or heat index, we have received word regarding heat related issues occurring in the Canyon (heat index near 102 there). These dewpoints are extremely high for the area and it is apparent, we are not used to it. Gittinger LONG TERM (Monday through Friday)... Overall, pretty quiet forecast in the extended. Seasonable temperatures are forecast with mostly dry conditions. Friday is our next best shot at seeing rainfall. High temperatures will be mostly in the 90s next week with a few locations flirting around 100 degrees. On Monday, the H5 high will be centered over the Four Corners region, and will sit over in this general area for several days before eventually flattening out by the end of the work week. This will result in a northwest flow pattern aloft. This pattern is pretty typical for summer time convection here in the Panhandles, and there will be a chance for thunderstorms to come off the higher terrain to the west. There is also a chance for a cold front to makes its way into the region, but models differ a lot on the southward progression. The GFS is pretty aggressive bringing it all the way into the Panhandles. If this comes to fruition, we will have small perturbations within the northwest flow which may interact with the cold front. This could result in widespread rainfall. However, the GFS seems to be the outlier here with several other models holding the front up in Kansas. We will have to watch how this trends going forward. Otherwise, the long term is pretty quiet with lots of sunshine and relatively light winds speeds. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 36/11
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 952 PM CDT Sat Jun 12 2021 OKZ001>003-TXZ001>020-317-131500- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 952 PM CDT Sat Jun 12 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Strong to severe thunderstorms expected through late tonight. The primary hazards will be damaging winds and large hail. The western and central Panhandles are favored for severe weather where a Severe Thunderstorm Watch is in effect until 3 AM Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will again be possible Friday night. Its too early to say with much confidence the chances for severe weather at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
924 PM CDT Sat Jun 12 2021
OKZ001-130300-
Cimarron OK-
924 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 1000 PM CDT...
At 924 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Campo to 12 miles southeast of
Kim. Movement was south at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Black Mesa Park and Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3700 10276 3699 10271 3700 10242 3677 10234
3672 10300 3700 10300
TIME...MOT...LOC 0224Z 354DEG 24KT 3706 10272 3710 10322
TLHSpecial Weather Statement
National Weather Service Amarillo TX
1028 PM CDT Sat Jun 12 2021
OKZ001-TXZ001-130400-
Cimarron OK-Dallam TX-
1028 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHERN DALLAM COUNTIES UNTIL 1100 PM CDT...
At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Boise City to 6 miles east of
Seneca. Movement was southeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3650 10300 3662 10300 3671 10247 3640 10216
3623 10290 3650 10304
TIME...MOT...LOC 0327Z 328DEG 36KT 3672 10257 3664 10301
TLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL BOISE CITY 36.73N 102.51W
06/12/2021 M1.00 INCH CIMARRON OK TRAINED SPOTTER
&&
KJSSpecial Weather Statement National Weather Service Amarillo TX 1045 PM CDT Sat Jun 12 2021 OKZ001-130430- Cimarron OK- 1045 PM CDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY UNTIL 1130 PM CDT... At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Keyes, or 13 miles north of Boise City, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Keyes and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for the Panhandle of Oklahoma. LAT...LON 3699 10203 3683 10203 3673 10258 3699 10252 TIME...MOT...LOC 0344Z 273DEG 23KT 3691 10242 TLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1048 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST 3 SSE BOISE CITY 36.69N 102.50W
06/12/2021 M75 MPH CIMARRON OK MESONET
MESONET STATION BOIS BOISE CITY REPORT OF
COTTONWOOD TREES BEING RIPPED APART IN BOISE
CITY.
&&
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1049 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST 3 SSE BOISE CITY 36.69N 102.50W
06/12/2021 M78 MPH CIMARRON OK MESONET
MESONET STATION BOIS BOISE CITY POWER IS OUT
IN BOISE CITY.
&&The Amarillo radar (KAMA), 131 km away, was scanning. The volume nearest the first event began at 04:21 UTC.
11 thunderstorm wind, 1 flash flood. Local standard time, as filed.
At least 4 different wind gusts exceeding 60 mph, the highest being 63 mph, were registered in the span of 22 minutes.
Water reported over curb with a few inches of water covering all the lanes of HWY 87.
Spotter had measured the thunderstorm wind gust with a handheld wind meter.
Tree limbs, 3 inches in diameter, were blown down along with power poles blown over in Cactus, TX.
Report received of power poles blown down.
Spotter measured wind gust using handheld wind meter.
Report of shingles torn off of roof.
Approximately 6 inch diameter tree down near Zita and along loop 335.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963853, 963854, 963848, 963855, 963849, 963856, 963857, 963858, 963850, 963859, 963851, 963852.